Endgames Case Report

An agitated young man

BMJ 2010; 340 doi: http://dx.doi.org/10.1136/bmj.c732 (Published 31 March 2010) Cite this as: BMJ 2010;340:c732
  1. Farhana Mann, specialist trainee year 3, psychiatry1,
  2. Anna Sobel, specialist trainee year 3, psychiatry2
  1. 1Margarete Centre, Camden and Islington NHS Foundation Trust, London NW1 2LS
  2. 2St Ann’s Hospital, London N15 3TH
  1. Correspondence to: F Mann farhana_haque{at}hotmail.com

    A 23 year old Afro-Caribbean man was brought to the accident and emergency department by his mother. He had a known diagnosis of schizophrenia, which was managed with 10 mg olanzapine once a day, but he was taking no other drugs, had no allergies, and had no other medical history. His mother said that he was normally fully oriented, independent for activities of daily living, and enjoyed attending his part time IT skills course. He was usually amiable and calm, but she had noticed a change in his behaviour over the past 12 hours. She described him as being confused and agitated. He refused to leave the house the day before and had been reluctant to come to the hospital. She confirmed that he takes his daily drugs but said that he looked “a bit shaky.”

    On examination the patient was disoriented, was able to localise pain (Glasgow coma scale 13/15), and was sweating. He had a fever (38°C), tachycardia (100 beat/min), and a generalised increase in muscle tone. His urine drug screen was negative for all illicit substances and he had no history of alcohol intake. He had a raised white cell count and raised creatinine kinase (2500 IU/l; normal range in men 25-195 IU/l). No clear focus of infection was evident, and he had not recently travelled abroad.

    Questions

    • 1 What “psychiatric emergency” matches this presentation?

    • 2 How would you manage this patient?

    • 3 What are the risks if the condition is left untreated?

    Answers

    1 What “psychiatric emergency” matches this presentation?

    Short answer

    The most likely diagnosis is neuroleptic malignant syndrome. The differential diagnosis should include encephalitis or meningitis, rhabdomyolysis, catatonia, drug toxicity, delirium tremens, serotonergic syndrome, and tetanus.

    Long answer

    The most likely diagnosis is neuroleptic malignant syndrome, which is a rare life threatening idiosyncratic reaction to psychotropic drugs, …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe